Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Birmingham, AL

August 23, 2019Coosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 23, 2019, 4:13 PM CDT for Coosa County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 4:13 PM CDT (21:13 UTC)
Expired
Aug 23, 2019, 4:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Coosa County, AL

The radar

The Maxwell AFB radar (KMXX), 55 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS84 KBMX 232113
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
413 PM CDT Fri Aug 23 2019
 
ALZ036-232145-
Coosa AL-
413 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COOSA COUNTY UNTIL 445 PM
CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crewsville, or near Rockford, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goodwater, Rockford, Kellyton, Hanover, Lyle, Bradford, Cottage
Grove, Bentleyville, Highway 9 and Highway 22, Hatchet, Nixburg,
Crewsville and Hissop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 8602 3281 8610 3288 8636 3309 8618
      3304 8601 3300 8601
TIME...MOT...LOC 2113Z 278DEG 8KT 3296 8616 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:15 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 23, 3:15 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
315 PM CDT Fri Aug 23 2019

.SHORT TERM...
/Updated at 0315 PM CDT Fri Aug 23 2019/

Tonight and Saturday.

Showers and storms should continue propagating eastward with the
greatest coverage transitioning to our east-central counties this
evening. Areas that have already experienced rainfall are unlikely
to see additional development, and coverage will decrease tonight
as the boundary layer cools. This activity is generally being
supported by weak height falls associated with an approaching weak
upper-level trough and east-west oriented cold front. The front
should continue to move slowly southward and become nearly
stationary across North Alabama. This setup will provide a good
focus for numerous showers and storms across our forecast area on
Saturday.

87/Grantham

.LONG TERM...
/Updated at 0324 AM CDT Fri Aug 23 2019/

Saturday through Thursday.

A wet and rainy weekend looks to be in order across the forecast
area as the trough continues moving across the far eastern CONUS
with a ridge and drier airmass building in upstream over the Great
Lakes region. The east to west oriented surface front will meander
across the Tennessee Valley and inch its way into northern Alabama
on Saturday. This will support numerous to likely showers and
thunderstorms among a moist airmass with highs in the upper 80s to
near 90F across the forecast area both days. Best rain coverage
will be during the afternoon but with some rain lingering after
dark as well. Two separate developments, combined with southerly
flow around the Bermuda High, will help usher this boundary back
to the northeast before it has a chance to make it south of the
forecast area. The first being a low off the eastern coast of
Florida, which bears watching over the next few days for tropical
development, although this feature will stay well east of the
forecast area thanks to southwesterly steering winds aloft
associated with the second and more influential feature. A
shortwave trough embedded within a larger trough will deepen over
the Central and Midwest CONUS extending south into the Gulf of
Mexico Sunday into Monday as southwesterly winds become more
prevalent over the forecast area. As the shortwave moves across
the Southeast, rain chances are progged to remain elevated heading
into early next week with highs lowering into the upper 80s for
most of Central Alabama on Monday and potentially Tuesday as well.

We could see a touch of dry mid-level air move in behind the trough
in our western counties on Tuesday which may limit overall rain
chances west of I-65, but would expect high moisture content to
remain below 500mb for continued support of 50 to 60 percent PoPs.
A cold front is expected to pass on Wednesday and Thursday as the
large-scale trough and low height center continues to rotate
slowly eastward over Ontario and Hudson Bay. Should see a north to
south surge of drier air behind the front towards the end of this
extended forecast with rain chances finally trending downwards
due to the drier low and mid-level airmass. Increased sunshine and
lower rain chances will allow highs to rise back into the low
90s, although humidity values will be much lower.

86

&&

.AVIATION...
18Z TAF Discussion.

Convective activity will remain high across the northern TAF sites
in Central Alabama through the afternoon hours. Heavy downpours in
short-lived showers and storms will continue to impact BHM, ANB,
and ASN through 00z. TEMPO groups have been included for TSRA for
those terminals through the afternoon hours, and amendments will
be necessary due to the sporadic nature of the shower and storm
development. Meanwhile, the southern TAF sites at MGM and TOI are
fairly quiet this afternoon, and TSRA chances are more limited in
those locations. For now, any mention of TSRA or VCTS have been
removed from the TAF for at least the next six hours and only SHRA
mentioned. Amendments may be needed later this afternoon if
current radar trends change.

The next forecast challenge will be for the possibility of low
cloud development overnight tonight. For now, have kept scattered
low clouds and MVFR vis for the northern terminals as guidance
continues to hint at this possibility. Ground moisture from
today's showers and storms could also contribute enough low-level
moisture for fog and low cloud development as well. Therefore, the
trends of at least some low clouds and reduced vis remain in the
TAFs during the overnight period.

56/GDG

&&

.FIRE WEATHER...

High rain chances and RH values will continue through the weekend
for most of the forecast area. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  69  86  68 /  40  70  50  70  60
Anniston    71  88  70  86  70 /  40  70  50  80  60
Birmingham  73  89  72  88  71 /  30  70  50  80  60
Tuscaloosa  73  88  72  89  72 /  30  70  40  80  60
Calera      72  87  70  88  70 /  30  70  50  80  60
Auburn      72  88  71  86  71 /  40  60  50  80  60
Montgomery  73  91  73  91  72 /  30  60  50  70  60
Troy        72  90  71  89  70 /  30  50  50  70  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 23, 3:37 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
337 AM CDT Fri Aug 23 2019

ALZ011>015-017>050-241145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
337 AM CDT Fri Aug 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 23, 2:28 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
228 PM CDT Fri Aug 23 2019

ALZ024-232000-
Jefferson AL-
228 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL
300 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or over Hueytown, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Irondale, Fairfield, Pleasant Grove, Midfield,
Adamsville, Brighton, Lipscomb, Sylvan Springs, Mulga, Maytown, North
Johns, Birmingham Fairgounds and Five Points South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8658 3347 8661 3347 8667 3343 8670
      3343 8672 3342 8672 3342 8675 3337 8678
      3336 8683 3333 8684 3333 8689 3330 8693
      3328 8693 3327 8695 3327 8697 3325 8698
      3325 8703 3347 8726 3363 8712 3363 8709
TIME...MOT...LOC 1927Z 291DEG 19KT 3347 8697

40/Sizemore
Special weather statement, Aug 23, 2:44 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
244 PM CDT Fri Aug 23 2019

ALZ028-232015-
Clay AL-
244 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
315 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lineville, Ashland, Barfield and Cragford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3330 8565 3321 8565 3318 8586 3329 8592
      3340 8570 3331 8564
TIME...MOT...LOC 1944Z 253DEG 9KT 3327 8581

40/Sizemore
Local storm report, Aug 23, 3:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      OAK MOUNTAIN AMPHITHEAT 33.34N 86.79W
08/23/2019                   SHELBY             AL   PUBLIC

            VIDEO RELAYED FROM SOCIAL MEDIA. WATER A FEW
            FEET DEEP FLOODING AREAS NEAR WALMART AND
            EDGARS BAKERY IMMEDIATELY NORTH OF HIGHWAY
            119.

&&

MAL
Local storm report, Aug 23, 3:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 ESE VESTAVIA HILLS    33.43N 86.77W
08/23/2019                   JEFFERSON          AL   PUBLIC

            VIDEO INDICATING A FEW FEET OF FLOWING WATER
            ACROSS THE ROADWAY AT ROCKY RIDGE ROAD AND
            MORGAN DR.

&&

MAL
Local storm report, Aug 23, 4:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      2 SE VESTAVIA HILLS     33.41N 86.77W
08/23/2019                   JEFFERSON          AL   PUBLIC

            SEVERAL VEHICLES SUBMERGED IN WATER NEAR THE
            ROCKY RIDGE ELEMENTARY SCHOOL.

&&

MAL
Special weather statement, Aug 23, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
413 PM CDT Fri Aug 23 2019

ALZ036-232145-
Coosa AL-
413 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COOSA COUNTY UNTIL 445 PM
CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crewsville, or near Rockford, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goodwater, Rockford, Kellyton, Hanover, Lyle, Bradford, Cottage
Grove, Bentleyville, Highway 9 and Highway 22, Hatchet, Nixburg,
Crewsville and Hissop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 8602 3281 8610 3288 8636 3309 8618
      3304 8601 3300 8601
TIME...MOT...LOC 2113Z 278DEG 8KT 3296 8616

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:29 AM CDTSpecial Weather StatementBMXEtowah31 min
Aug 23, 12:31 PM CDTSpecial Weather StatementBMXFayette29 min
Aug 23, 1:02 PM CDTSpecial Weather StatementBMXBlount28 min
Aug 23, 1:06 PM CDTSpecial Weather StatementBMXFayette24 min
Aug 23, 1:16 PM CDTSpecial Weather StatementBMXWalker29 min
Aug 23, 2:11 PM CDTSpecial Weather StatementBMXCleburne34 min
Aug 23, 2:28 PM CDTSpecial Weather StatementBMXJefferson32 min
Aug 23, 2:44 PM CDTSpecial Weather StatementBMXClay31 min
Aug 23, 2:54 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby2 hr
Aug 23, 3:12 PM CDTAreal Flood AdvisoryBMXShelby2 hr
Aug 23, 3:15 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Aug 23, 4:38 PM CDTSpecial Weather StatementBMXChambers37 min
Aug 23, 5:37 PM CDTSpecial Weather StatementBMXElmore23 min
Aug 23, 6:12 PM CDTSpecial Weather StatementBMXElmore33 min
Aug 23, 6:28 PM CDTSpecial Weather StatementBMXAutauga32 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.